A new kind of double Chebyshev polynomial approximation on unbounded domains
© Koç and Kurnaz; licensee Springer. 2013
Received: 2 October 2012
Accepted: 4 January 2013
Published: 22 January 2013
In this study, a new solution scheme for the partial differential equations with variable coefficients defined on a large domain, especially including infinities, has been investigated. For this purpose, a spectral basis, called exponential Chebyshev (EC) polynomials, has been extended to a new kind of double Chebyshev polynomials. Many outstanding properties of those polynomials have been shown. The applicability and efficiency have been verified on an illustrative example.
Keywordspartial differential equations pseudospectral-collocation method matrix method unbounded domains
The importance of special functions and orthogonal polynomials occupies a central position in the numerical analysis. Most common solution techniques of differential equations with these polynomials can be seen in [1–12]. One of the most important of those special functions is Chebyshev polynomials. The well-known first kind Chebyshev polynomials  are orthogonal with respect to the weight-function on the interval . These polynomials have many applications in different areas of interest, and a lot of studies are devoted to show the merits of them in various ways. One of the application fields of Chebyshev polynomials can appear in the solution of differential equations. For example, Chebyshev polynomial approximations have been used to solve ordinary differential equations with boundary conditions in , with collocation points in , the general class of linear differential equations in [14, 15], linear-integro differential equations with collocation points in , the system of high-order linear differential and integral equations with variable coefficients in [17, 18], and the Sturm-Liouville problems in .
Some of the fundamental ideas of Chebyshev polynomials in one-variable techniques have been extended and developed to multi-variable cases by the studies of Fox et al. , Basu , Doha  and Mason et al. . In recent years, the Chebyshev matrix method for the solution of partial differential equations (PDEs) has been proposed by Kesan  and Akyuz-Dascioglu  as well.
Parand et al. and Sezer et al. successfully applied spectral methods to solve problems on semi-infinite intervals [25, 26]. These approaches can be identified as the methods of rational Chebyshev Tau and rational Chebyshev collocation, respectively. However, this kind of extension also fails to solve all of the problems over the whole real domain. More recently, we have introduced a new modified type of Chebyshev polynomials that is developed to handle the problems in the whole real range called exponential Chebyshev (EC) polynomials .
In this study, we have shown the extension of the EC polynomial method to multi-variable case, especially, to two-variable problems.
2 Properties of double EC polynomials
Therefore, the exponential Chebyshev (EC) functions are recently defined in a similar fashion as follows .
where and is the Kronecker function.
Double EC functions
where and are Chebyshev polynomials of the first kind, and the double primes indicate that the first term is ; and are to be taken as and for , respectively.
Matrix relations of the derivatives of a function
Here, I and O are identity and zero matrices, respectively, and T denotes the usual matrix transpose.
We have noted here that for and for .
where and and I denotes identity matrix.
3 Collocation method with double EC polynomials
In the process of obtaining the numerical solutions of partial differential equations with the double EC method, the main idea or major step is to evaluate the necessary Chebyshev coefficients of the unknown function. So, in Section 2, we give the explicit relations between the polynomials of an unknown function and those of its derivatives for different nonnegative integer values of i and j.
Here, , and , , , , , are known functions on the square . We now describe an approximate solution of this problem by means of double EC series as defined in (2.10). Our aim is to find the EC coefficients in the vector A. For this reason, we can represent the given problem and its conditions by a system of linear algebraic equations by using collocation points.
Since EC polynomials are convergent at both boundaries, namely their values are either 1 or −1, the appearance of infinity in the collocation points does not cause a loss in the method.
where denotes the diagonal matrix with the elements (; ) and F denotes the column matrix with the elements (; ).
which corresponds to a system of linear algebraic equations with unknown double EC coefficients .
It is also noted that the structures of matrices and F vary according to the number of collocation points and the structure of the problem. However, E, and do not change their nature for fixed values of m and n which are truncation limits of the EC series. In other words, the changes in E, and are just dependent on the number of collocation points.
Finally, the vector A (thereby the coefficients ) is determined by applying some numerical methods (e.g., Gauss elimination) designed especially to solve the system of linear equations. Therefore, the approximate solution can be obtained. In other words, it gives the double EC series solution of the problem (3.1) with given conditions.
Now, we give an example to show the ability and efficiency of the double EC polynomial approximation method.
It is known that the exact solution of the problem is .
Absolute errors of Example at different points
In this article, a new solution scheme for the partial differential equation with variable coefficients defined on unbounded domains has been investigated and EC polynomials have been extended to double EC polynomials to solve multi-variable problems. It is also noted that the double EC-collocation method is very effective and has a direct ability to solve multi-variable (especially two-variable) problems in the infinite domain. For computational purposes, this approach also avoids more computations by using sparse operational matrices and saves much memory. On the other hand, the double EC polynomial approach deals directly with infinite boundaries, and their operational matrices are of few non-zero entries lain along two subdiagonals.
This study was supported by the Research Projects Center (BAP) of Selcuk University. The authors would like to thank the editor and referees for their valuable comments and remarks which led to a great improvement of the article. Also, ABK and AK would like to thank the Selcuk University and TUBITAK for their support. We note here that this study was presented orally at the International Conference on Applied Analysis and Algebra (ICAAA 2012), Istanbul, 20-24 June, (2012).
- Fox L, Parker IB: Chebyshev Polynomials in Numerical Analysis. Oxford University Press, London; 1968. [Revised 2nd edition,1972]Google Scholar
- Lebedev NN: Special Functions and Their Applications. Prentice Hall, London; 1965. [Revised Eng. Ed.: Translated and Edited by Silverman, RA (1972)]MATHGoogle Scholar
- Yudell LL: The special functions and their approximations V-2. 53. In Mathematics in Science and Engineering. Edited by: Bellman R. Academic Press, New York; 1969.Google Scholar
- Wang ZX, Guo DR: Special Functions. World Scientific, Singapore; 1989.View ArticleGoogle Scholar
- Mason JC, Handscomb DC: Chebyshev Polynomials. CRC Press, Boca Raton; 2003.MATHGoogle Scholar
- Marcellan F, Assche WV (Eds): Lecture Notes in Mathematics In Orthogonal Polynomials and Special Functions: Computation and Applications. Springer, Heidelberg; 2006.Google Scholar
- Mathai AM, Haubold HJ: Special Functions for Applied Scientists. Springer, New York; 2008.MATHView ArticleGoogle Scholar
- Agarwal RP, O’Regan D: Ordinary and Partial Differential Equations with Special Functions Fourier Series and Boundary Value Problems. Springer, New York; 2009.MATHGoogle Scholar
- Schwartz AL: Partial differential equations and bivariate orthogonal polynomials. J. Symb. Comput. 1999, 28: 827-845. Article ID Jsco.1999.0342 10.1006/jsco.1999.0342MATHView ArticleGoogle Scholar
- Makukula ZG, Sibanda P, Motsa SS: A note on the solution of the Von Karman equations using series and Chebyshev spectral methods. Bound. Value Probl. 2010., 2010: Article ID 471793Google Scholar
- Doha EH, Bhrawy AH, Saker MA: On the derivatives of Bernstein polynomials: an application for the solution of high even-order differential equations. Bound. Value Probl. 2011., 2011: Article ID 829543Google Scholar
- Xu Y: Orthogonal polynomials and expansions for a family of weight functions in two variables. Constr. Approx. 2012, 36: 161-190. 10.1007/s00365-011-9149-4MATHMathSciNetView ArticleGoogle Scholar
- Wright K: Chebyshev collocation methods for ordinary differential equations. Comput. J. 1964, 6(4):358-365. 10.1093/comjnl/6.4.358MATHMathSciNetView ArticleGoogle Scholar
- Scraton RE: The solution of linear differential equations in Chebyshev series. Comput. J. 1965, 8(1):57-61. 10.1093/comjnl/8.1.57MATHMathSciNetView ArticleGoogle Scholar
- Sezer M, Kaynak M: Chebyshev polynomial solutions of linear differential equations. Int. J. Math. Educ. Sci. Technol. 1996, 27(4):607-618. 10.1080/0020739960270414MATHView ArticleGoogle Scholar
- Akyüz A, Sezer M: A Chebyshev collocation method for the solution of linear integro-differential equations. Int. J. Comput. Math. 1999, 72: 491-507. 10.1080/00207169908804871MATHMathSciNetView ArticleGoogle Scholar
- Akyüz A, Sezer M: Chebyshev polynomial solutions of systems of high-order linear differential equations with variable coefficients. Appl. Math. Comput. 2003, 144: 237-247. 10.1016/S0096-3003(02)00403-4MATHMathSciNetView ArticleGoogle Scholar
- Akyüz-Daşcıoğlu A: Chebyshev polynomial solutions of systems of linear integral equations. Appl. Math. Comput. 2004, 151: 221-232. 10.1016/S0096-3003(03)00334-5MATHMathSciNetView ArticleGoogle Scholar
- Celik I, Gokmen G: Approximate solution of periodic Sturm-Liouville problems with Chebyshev collocation method. Appl. Math. Comput. 2005, 170(1):285-295. 10.1016/j.amc.2004.11.038MATHMathSciNetView ArticleGoogle Scholar
- Basu NK: On double Chebyshev series approximation. SIAM J. Numer. Anal. 1973, 10(3):496-505. 10.1137/0710045MATHMathSciNetView ArticleGoogle Scholar
- Doha EH: The Chebyshev coefficients of the general order derivative of an infinitely differentiable function in two or three variables. Ann. Univ. Sci. Bp. Rolando Eötvös Nomin., Sect. Comput. 1992, 13: 83-91.MATHMathSciNetGoogle Scholar
- Kesan C: Chebyshev polynomial solutions of second-order linear partial differential equations. Appl. Math. Comput. 2003, 134: 109-124. 10.1016/S0096-3003(01)00273-9MATHMathSciNetView ArticleGoogle Scholar
- Akyüz-Daşcıoğlu A: Chebyshev polynomial approximation for high-order partial differential equations with complicated conditions. Numer. Methods Partial Differ. Equ. 2009, 25: 610-621. 10.1002/num.20362MATHView ArticleGoogle Scholar
- Guo B, Shen J, Wang Z: Chebyshev rational spectral and pseudospectral methods on a semi-infinite interval. Int. J. Numer. Methods Eng. 2002, 53: 65-84. 10.1002/nme.392MATHMathSciNetView ArticleGoogle Scholar
- Parand K, Razzaghi M: Rational Chebyshev Tau method for solving higher-order ordinary differential equations. Int. J. Comput. Math. 2004, 81: 73-80.MATHMathSciNetGoogle Scholar
- Sezer M, Gülsu M, Tanay B: Rational Chebyshev collocation method for solving higher-order linear differential equations. Numer. Methods Partial Differ. Equ. 2011, 27(5):1130-1142. 10.1002/num.20573MATHView ArticleGoogle Scholar
- Kaya, B, Kurnaz, A, Koc, AB: Exponential Chebyshev polynomials. Paper presented at the 3rd Conferences of the National Ereğli Vocational High School, University of Selcuk, Ereğli, 28-29 April, 2011 (In Turkısh)Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.